Advertisement

Study of a Tritrophic Food Chain Model with Non-differentiable Functional Response

  • Viviana Rivera
  • Pablo AguirreEmail author
Article
  • 16 Downloads

Abstract

We study a model of three interacting species in a food chain composed by a prey, an specific predator and a generalist predator. The capture of the prey by the specific predator is modelled as a modified Holling-type II non-differentiable functional response. The other predatory interactions are both modelled as Holling-type I. Moreover, our model follows a Leslie-Gower approach, in which the function that models the growth of each predator is of logistic type, and the corresponding carrying capacities depend on the sizes of their associated available preys. The resulting model has the form of a set of nonlinear ordinary differential equations which includes a non-differentiable term. By means of topological equivalences and suitable changes of parameters, we find that there exists an Allee threshold for the survival of the prey population in the food chain, given, effectively, as a critical level for the generalist predator. The dynamics of the model is studied with analytical and computational tools for bifurcation theory. We present two-parameter bifurcation diagrams that contain both local phenomena (Hopf, saddle-node transcritical, cusp, Bogdanov-Takens bifurcations) and global events (homoclinic and heteroclinic connections). In particular, we find that two types of heteroclinic cycles can be formed, both of them containing connections to the origin. One of these cycles is planar involving the absence of the specific predator. In turn, the other heteroclinic cycle is formed by connections in the full three-dimensional phase space.

Keywords

Tritrophic food chain Bifurcation analysis Homoclinic and heteroclinic orbits 

Mathematics Subject Classification

92D25 37M20 34C37 34C60 37Gxx 

Notes

Acknowledgements

We thank professor Eduardo González-Olivares for suggesting the study of non-differentiable predation models and for his invaluable comments and advice.

References

  1. 1.
    Aguirre, P.: A general class of predation models with multiplicative Allee effect. Nonlinear Dyn. 78, 629–648 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aguirre, P.: Bifurcations of two-dimensional global invariant manifolds near a non-central saddle-node homoclinic orbit. SIAM J. Appl. Dyn. Syst. 12, 1600–1644 (2015) CrossRefzbMATHGoogle Scholar
  3. 3.
    Aguirre, P., González-Olivares, E., Sáez, E.: Three limit cycles in a Leslie-Gower predator-prey model with additive Allee effect. SIAM J. Appl. Math. 69, 1244–1262 (2009) MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Aguirre, P., Krauskopf, B., Osinga, H.M.: Global invariant manifolds near homoclinic orbits to a real saddle: (non)orientability and flip bifurcation. SIAM J. Appl. Dyn. Syst. 12, 1803–1846 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bazykin, A.: Nonlinear Dynamics of Interacting Populations. World Scientific, Singapore (1998) CrossRefGoogle Scholar
  6. 6.
    Chiu, C.H., Hsu, S.B.: Extinction of top-predator in a three-level food-chain model. J. Math. Biol. 37, 372–380 (1998) MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Clark, C.K.: Mathematical Bioeconomic: The Optimal Management of Renewable Resources, 2nd edn. Wiley, New York (1990) zbMATHGoogle Scholar
  8. 8.
    Deng, B.: Food chain chaos due to Shilnikov orbit. Chaos 12, 533–538 (2002) MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Deng, B.: Equilibriumizing all food chain through reproductive efficiency. Chaos 16, 043125 (2006) MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Doedel, E.: Lecture notes on numerical analysis of nonlinear equations. In: Krauskopf, B., Osinga, H.M., Galán-Vioque, J. (eds.) Numerical Continuation Methods for Dynamical Systems, pp. 1–49. Springer, New York (2007), Underst. Complex Syst., Chap. 1 Google Scholar
  11. 11.
    Doedel, E.J., Oldeman with major contributions from, B.E., Champneys, A.R., Derole, F., Fairgrieve, T.F., Kuznetsov, Y., Paffenroth, R.C., Sandstede, B., Wang, X.J., Zhang, C.H.: AUTO-07p Version 0.7: Continuation and Bifurcation Software for Ordinary Differential Equations. Department of Computer Science, Concordia University, Montreal, Canada (2010), available from http://cmvl.cs.concordia.ca/ Google Scholar
  12. 12.
    Dumortier, F., Roussarie, R., Sotomayor, J., Zoladek, H.: Bifurcations of Planar Vector Fields. Lecture Notes in Mathematics, vol. 1480. Springer, Berlin (1991) zbMATHGoogle Scholar
  13. 13.
    González-Olivares, E., Rojas-Palma, A.: Allee effect in Gause type predator-prey models: existence of multiple attractors, limit cycles and separatrix curves. A brief review. Math. Model. Nat. Phenom. 8, 143–164 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    González-Olivares, E., Sáez, E., Stange, E., Szántó, I.: Topological description of a non-differentiable bioeconomics model. Rocky Mt. J. Math. 35(4), 1133–1155 (2005) MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    González-Olivares, E., Mena-Lorca, J., Rojas-Palma, A., Flores, J.D.: Dynamical complexities in the Leslie-Gower predator-prey model as consequences of the Allee effect on prey. Appl. Math. Model. 35(1), 366–381 (2011) MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    González-Olivares, E., González-Yánez, B., Mena-Lorca, J., Flores, J.D.: Uniqueness of limit cycles and multiple attractors in a Gause-type predator-prey model with nonmonotonic functional response and Allee effect on prey. Math. Biosci. Eng. 10, 345–367 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (1983) CrossRefzbMATHGoogle Scholar
  18. 18.
    Hannesson, R.: In: Bioeconomic Analysis of Fisheries. Fishing, New Books (1993) Google Scholar
  19. 19.
    Haque, M., Ali, N., Chakravarty, S.: Study of a tri-trophic prey-dependent food chain model of interacting populations. Math. Biosci. 246(1), 55–71 (2013) MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hasík, K.: On a predator-prey system of Gause type. J. Math. Biol. 60, 59–74 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Hastings, A., Powell, T.: Chaos in a three-species food chain. Ecology 72, 896–903 (1991) CrossRefGoogle Scholar
  22. 22.
    Khoshsiar-Ghaziani, R., Alidoustia, J., Bayati-Eshkaftaki, A.: Stability and dynamics of a fractional order Leslie-Gower prey-predator model. Appl. Math. Model. 40, 2075–2086 (2016) MathSciNetCrossRefGoogle Scholar
  23. 23.
    Kuznetsov, Y.: Elements of Applied Bifurcation Theory. Applied Mathematical Sciences. Springer, Berlin (2004) CrossRefzbMATHGoogle Scholar
  24. 24.
    Kuznetsov, Yu.A., De Feo, O., Rinaldi, S.: Belyakov homoclinic bifurcations in a tritrophic food chain model. SIAM J. Appl. Math. 62, 462–487 (2001) MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Leslie, P.H.: Some further notes on the use of matrices in population mathematics. Biometrika 35, 213–245 (1948) MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Mccann, K., Yodzis, P.: Bifurcation structure of a three-species food-chain model. Theor. Popul. Biol. 48, 93–125 (1995) CrossRefzbMATHGoogle Scholar
  27. 27.
    Mukherjee, D.: The effect of prey refuges on a three species food chain model. Differ. Equ. Dyn. Syst. 22(4), 413–426 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Rosenzweig, M.L.: Paradox of enrichment: destabilization of exploitation ecosystems in ecological time. Science 171, 385–387 (1971) CrossRefGoogle Scholar
  29. 29.
    Sáez, E., Szántó, I.: A polycycle and limit cycles in a non-differentiable predator-prey model. Proc. Indian Acad. Sci. Math. Sci. 117(1), 219–231 (2007) MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Sáez, E., Stange, E., Szántó, I., González-Olivares, E., Falconi, M.: Chaotic dynamics and coexistence in a three species interaction model. Int. J. Biomath. 08, 1550022 (2015) MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Sahoo, B., Poria, S.: Oscillatory coexistence of species in a food chain model with general Holling interactions. Differ. Equ. Dyn. Syst. 22(3), 221–238 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Saputra, K.V.I., van Veen, L., Quispel, G.: The saddle-node-transcritical bifurcation in a population model with constant rate harvesting. Discrete Contin. Dyn. Syst., Ser. B 14(1), 233–250 (2010) MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Sharma, S., Samanta, G.P.: Dynamical behaviour of a two prey and one predator system. Differ. Equ. Dyn. Syst. 22(2), 125–145 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Singh, A., Gakkhar, S.: Stabilization of modified Leslie-Gower prey-predator model. Differ. Equ. Dyn. Syst. 22(3), 239–249 (2014) MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Turchin, P.: In: Complex Population Dynamics, A Theorical/Empirical Sythesis. Monograps in Populations Biology, vol. 35, pp. 89–118 (2003) Google Scholar
  36. 36.
    Walters, C.J.: Adaptive Management of Renewable Fisheries. Macmillan Co., London (1986) Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticaUniversidad Técnica Federico Santa MaríaValparaísoChile

Personalised recommendations